If your child has been diagnosed with epilepsy or another seizure disorder, he or she is probably taking an anti-seizure medication. While these drugs are usually well tolerated, they can lead to side effects such as tiredness, dizziness, weakness, and oral problems. Here are three ways your child's prescription anti-seizure medication may lead to more frequent dental visits:
Prescription anti-epileptic agents can cause bleeding gums. Not only can the gums bleed during your child's routine oral hygiene regimen of brushing and flossing, they may also bleed spontaneously and without provocation. This means that your child's gums may begin to bleed while eating lunch at school, or even when talking to friends.
When the gums bleed while brushing or flossing, your child may fear the experience, and therefore, not properly take care of their teeth. Gently remind your child that the more effort that is brought forth during oral care, the stronger the gums will get, which will diminish bleeding episodes.
Anticonvulsant medications can lead to a condition known as gingival hyperplasia. This conditions leads to overgrown gum tissue that often grows over and in-between the teeth, causing swelling, pain, redness, and bleeding. It typically occurs in children who receive high doses of anti-seizure medication, so if your child develops gum problems, lowering the dosage may prevent further hyperplasia so that oral healing can begin.
Severely overgrown gums can predispose a person to infection because it can be difficult to brush underneath the gum line where plaque and gingivitis-causing bacteria accumulate. Your child's pediatrician or dentist can prescribe an antimicrobial oral rinse to use after brushing and flossing to help eliminate microorganisms that hide underneath the gums and in-between the teeth.
In addition to physical complications with your child's smile, anti-seizure medications may affect your child's appearance so much that he or she will not want to smile. Gum overgrowth and persistent bleeding from the gums may chip away at a child's self-esteem, leading to isolative behavior and depression. Once gum issues have been resolved and the child no longer feels self-conscious about looking different, the mood will improve and the desire to socialize with friends and classmates can return.
If your child takes medications to control a seizure disorder and develops any of the above conditions, call your pediatrician or dental professional. The sooner gum problems are recognized and addressed, the sooner an appropriate treatment plan can be implemented so that your child has a healthy smile once again.